Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 50, NWS Phoenix, AZ

August 16, 2014Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 16, 2014, 2:59 PM MST for Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2014, 2:59 PM MST (21:59 UTC)
Expired
Aug 16, 2014, 3:29 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 125 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS55 KPSR 162159
SVRPSR
AZC007-162245-
/O.NEW.KPSR.SV.W.0050.140816T2159Z-140816T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
259 PM MST SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 253 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAWMILL...OR 30 MILES NORTHEAST OF GLOBE...AND MOVING SOUTHWEST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HILLTOP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
MOVE TO SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3343 11031 3342 11033 3342 11035 3350 11059
      3374 11038 3365 11019
TIME...MOT...LOC 2159Z 028DEG 4KT 3362 11034

$$

WOODALL
2 follow-up statements
164 
WWUS55 KPSR 162214
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST SAT AUG 16 2014

AZC007-162245-
/O.CON.KPSR.SV.W.0050.000000T0000Z-140816T2245Z/
GILA AZ-
314 PM MST SAT AUG 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EAST CENTRAL GILA COUNTY...

AT 312 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAWMILL...OR 29 MILES
NORTHEAST OF GLOBE...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL MOVE OVER ROUTES 5 AND 7 OF THE SAN 
CARLOS RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3343 11031 3342 11033 3342 11035 3350 11059
      3374 11038 3365 11019
TIME...MOT...LOC 2213Z 028DEG 4KT 3359 11035

$$

WOODALL
674 
WWUS55 KPSR 162229
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST SAT AUG 16 2014

AZC007-162237-
/O.CAN.KPSR.SV.W.0050.000000T0000Z-140816T2245Z/
GILA AZ-
329 PM MST SAT AUG 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILA COUNTY IS
CANCELLED...

AT 325 PM MST...THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED 
AND IS NO LONGER SEVERE. HOWEVER...A STRONG STORM EAST OF HIGHWAY 60 
AND SOUTHEAST OF SENECA LAKE MAY PRODUCE HEAVY RAIN AND GUSTY WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3343 11031 3342 11033 3342 11035 3350 11059
      3374 11038 3365 11019
TIME...MOT...LOC 2227Z 028DEG 4KT 3358 11036

$$

WOODALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:50 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST SAT AUG 16 2014

.SYNOPSIS...
WARMER TEMPERATURES AND A SLOW INCREASE IN MONSOON MOISTURE WILL
RENEW A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE SOUTHWEST AND SOUTH CENTRAL ARIZONA DESERTS
THROUGH SUNDAY. ON MONDAY...AN EARLY SEASON PACIFIC LOW PRESSURE
SYSTEM IS FORECAST TO DEVELOP AND MOVE SOUTH ALONG THE WEST COAST...
HELPING TO DRAW A CONSIDERABLE AMOUNT OF MONSOON MOISTURE BACK INTO
ARIZONA. MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED IN ARIZONA LATE MONDAY THROUGH WEDNESDAY.

&&

.DISCUSSION...
ALOT OF LITTLE ATMOSPHERIC SUBTLETIES CONTINUED AROUND THE REGION
THAT WILL AID IN CONVECTIVE POSSIBILITIES THE NEXT FEW DAYS. BALLOON
SOUNDINGS SHOWED BOUNDARY LAYER MONSOON MOISTURE CONTINUED TO THIN A
LITTLE FROM THE EXCESSIVE VALUES NOTED A COUPLE DAYS AGO. HOWEVER
MOISTURE ACROSS THE SOUTHERN HALF OF AZ IS STILL AT MONSOON
LEVELS...BUT SLIGHTLY HIGHER THAN NORMAL. ALSO...PRECIPITABLE WATER
SATELLITE IMAGERY SHOWED MUCH DEEPER MOISTURE JUST SOUTH OF THE AZ
BORDER...EXTENDING OFFSHORE SAN DIEGO...AMOUNTS THAT WILL
DYNAMICALLY SURGE NORTH EARLY NEXT WEEK AS AN EARLY SEASON PACIFIC
TROF DEVELOPS ALONG THE CA COAST.

TONIGHT THROUGH SUNDAY...
BUT FOR THIS WEEKEND...A MINOR UPPER LEVEL DISTURBANCE WILL MOVE
INTO CENTRAL AZ LATE TODAY TO SUPPORT TALL CONVECTION OVER THE
EASTERN MOUNTAINS NORTHEAST THROUGH SOUTHEAST OF PHOENIX...AND IN
SOUTHEAST AZ. NORTHEASTERLY MID LEVEL STEERING CURRENTS WILL HELP
DRIFT MOUNTAIN CONVECTION TOWARD THE LOWER SOUTH CENTRAL DESERTS
LATE THIS AFTERNOON/EVENING...BETWEEN PHOENIX AND CASA GRANDE.
THEREFORE A SLIGHT CHANCE OF LATE AFTERNOON/EARLY EVENING
SHWRS/TSTMS AND CONVECTIVE OUTFLOWS IS POSSIBLE BETWEEN PHOENIX AND
CASA GRANDE THE REMAINDER TODAY. ON SUNDAY...AFTERNOON UPPER LEVEL
SUPPORT WILL SHIFT WEST TOWARD YUMA WITH ANOTHER MINOR WESTERLY
DISTURBANCE. WE HAVE INCLUDED A SLIGHT CHANCE OF AFTERNOON STORMS IN
YUMA AND LA PAZ COUNTIES FOR SUNDAY AFTERNOON/EARLY EVENING.

MONDAY THROUGH WEDNESDAY...
ALL MODELS ARE COMING INTO AGREEMENT THAT AN EARLY SEASON PACIFIC
LOW PRESSURE SYSTEM WILL SLOWLY EVOLVE/INTENSIFY SOUTH ALONG THE
WEST COAST LATE SUNDAY NIGHT THROUGH WEDNESDAY...CENTERED OVER
SOUTHERN CA BY WEDNESDAY MORNING. THIS POSES BIG POTENTIAL WEATHER
PROBLEMS FOR SOUTHWEST AND SOUTH CENTRAL AZ IN TERMS WIDESPREAD
SHWRS AND TSTMS...AND THE POTENTIAL FOR HEAVY RAIN.

INCREASED LOW LEVEL SOUTHERLY FLOW HAS THE POTENTIAL TO SURGE
COPIOUS AMOUNTS OF MONSOON MOISTURE NORTH INTO AZ LATE MONDAY AND
TUESDAY. THE BIGGEST UNKNOWN IS TIMING AND AREAL COVERAGE OF THE
SHOWER POTENTIAL BEGINNING LATE MONDAY AFTERNOON THROUGH WEDNESDAY
DUE TO A VERY BROAD UPPER LEVEL DIFLUENT FLOW SLOWLY EVOLVING ACROSS
AZ THIS PERIOD. OUR THINKING NOW IS THE BEST POTENTIAL FOR MON LATE
AFTN/EVE STORMS IS IN SOUTHWEST AZ...SPREADING INTO THE REMAINDER OF
THE REGION TUE AND WED.

THURSDAY THROUGH SATURDAY...
MODELS ARE A BIT DIFFERENT HOW THEY EVENTUALLY HANDLE THE PACIFIC
LOW PRESSURE SYSTEM ALONG THE SOUTHERN CA AFTER WEDNESDAY. THEREFORE
A BROAD BUSH APPROACH TO THE SHWR/TSTM ACTIVITY IS PROBABLY THE BEST
WE CAN DO...MEANING SLIGHT CHANCE OF STMS ON THE DESERTS...WITH
HIGHEST PROBABILITIES IN OUR EASTERN MOUNTAINS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
OVERALL...EXPECT TODAY'S STORM POTENTIAL TO REMAIN OUTSIDE OF THE
PHX METRO...WITH SOME CHANCES OF LONG-TRAVELING STORM OUTFLOWS INTO
THE AREA AROUND OR AFTER SUNSET. GIVEN THE VOLUME OF STORM COVERAGE
SO FAR SOUTH DOWN ON THE BORDER...LEFT ANY SIGNIFICANT WIND SHIFT
OUT OF THE TAFS UNTIL DEVELOPMENT MOVES CLOSER TO AND NORTH OF THE
TUCSON AREA. ADDITIONAL SPOTTY SHRA/TSRA POSSIBLE OUT ACROSS THE
WESTERN AZ DESERTS...BUT STORM STEERING FLOW FROM THE EAST WILL KEEP
THAT ACTIVITY WELL WEST OF THE PHX METRO. WILL LOOK FOR FEW-SCT
CLOUD COVERAGE THROUGH SUNSET 8-10KFT. WEST WINDS WITH ISOLATED AFTN
GUSTINESS TO 15KTS TO CONTINUE THROUGH MID EVENING...POSSIBLY LATER
IN TO THE OVERNIGHT.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
ENOUGH LOW TO MID LEVEL MONSOON MOISTURE LINGERS IN THE
AREA...SUPPORTING SPOTTY AND SHORT-LIVED THUNDERSHOWERS. CURRENT
RADAR SCANS SHOW NEAR STATIONARY CONVECTIVE ACTIVITY ALONG THE BAJA
SPINE AND TO AN EVEN LESSER EXTENT OVER YUMA/LA PAZ COUNTIES AZ.
EXPECT SHOWERS TO DRIFT NEAR KBLH THROUGH THE LATE EVENING...SO
INCLUDED VCSH MENTION WITH AT LEAST SCT CLOUD COVERAGE NEAR 8KFT.
WINDS TO GENERALLY HOLD VARIANTS OF S-S-SELY HEADINGS...EXCEPT FOR
MORE ERRATIC WINDS FROM PASSING OR NEARBY STORM WINDS WITH SPEEDS
GENLY 12KTS OR LESS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
AREA OF LOW PRESSURE WILL CONTINUE TO DEVELOP DOWN OVER THE SOUTHERN
CA COAST AS THE UPPER RIDGE CENTER DRIFTS TO THE EAST...MAINTAINING
DEEP AND VERY MOIST SOUTHERLY FLOW INTO AZ AND TO A LESSER EXTENT
SOUTHEAST CA. WITH THE MOISTURE INCREASE AND POTENTIAL FOR
ADDITIONAL UPPER LEVEL SUPPORT FROM THE WEST COAST
LOW...THUNDERSTORM ACTIVITY IS LIKELY TO BECOME WIDESPREAD IN
COVERAGE AND STRONG IN INTENSITY FOR TUESDAY AND POSSIBLY INTO
WEDNESDAY. SOME UNCERTAINTY LINGERS WHAT INFLUENCE THE UPPER LOW
WILL HAVE OVER SOUTHEAST CA...WHERE DRIER AIR COULD WORK INTO THE
AREA AND KEEP STORM ACTIVITY MOSTLY ALONG AND EAST OF THE COLORADO
RIVER VALLEY. ADDITIONAL STORM ACTIVITY TUESDAY INTO WEDNESDAY WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY
RAINFALL...ESPECIALLY FROM MARICOPA COUNTY EASTWARD. A SLOW DRYING
TREND IS POSSIBLE FROM WEDNESDAY ONWARD INTO FRIDAY AS THE FLOW
ALOFT BECOMES MORE WESTERLY. SOME FORECAST MODEL DISCREPANCIES
REMAIN...SO THE FIRE DISTRICTS COULD REMAIN UNDER A MORE MOIST AND
STORMY WEATHER REGIME. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO
MAINLY FALL INTO THE 15-35 PERCENT RANGE OVER THE LOWER DESERTS FROM
TUESDAY AND WEDNESDAY...THEN FALL INTO THE 15-25 PERCENT RANGE ON
THURSDAY AND FRIDAY WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES EACH
DAY. TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW SEASONAL
NORMALS AND WINDS MAINLY FOLLOWING TYPICAL DIURNAL TRENDS THROUGH
THE FORECAST PERIOD.

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...NOTLE
FIRE WEATHER...NOLTE
Hazardous weather outlook, Aug 15, 8:32 PM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
832 PM MST FRI AUG 15 2014

AZZ022-023-027-028-161300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
832 PM MST FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

INCREASING MOISTURE FROM THE SOUTH WILL LEAD TO A THREAT OF
AFTERNOON AND EVENING THUNDERSTORMS DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK. STRONG GUSTY WINDS...BLOWING DUST...AND LOCALLY
HEAVY RAIN ARE THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH ANY STORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-161300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
832 PM MST FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

INCREASING MOISTURE SPREADING IN FROM THE SOUTH WILL LEAD TO ANOTHER
THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK. STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN ARE THE PRIMARY WEATHER HAZARDS ASSOCIATED WITH ANY STORM
THAT DEVELOPS. HEAVY RAIN MAY LEAD TO FLOODING OF ROADS...STREAMS AND
WASHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 16, 2:53 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM MST SAT AUG 16 2014

AZZ024-162230-
GILA AZ-
253 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 330 PM MST

AT 248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SAWMILL...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SAWMILL AND  HILLTOP...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3344 11024 3343 11024 3343 11028 3343 11029
      3345 11051 3372 11042 3370 11021 3344 11022
TIME...MOT...LOC 2152Z 008DEG 5KT 3362 11033

WOODALL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:10 PM MSTSpecial Weather StatementPSR20 min
Aug 16, 2:53 PM MSTSpecial Weather StatementPSRGila37 min
Aug 16, 3:38 PM MSTSpecial Weather StatementPSRGila37 min
Aug 16, 4:15 PM MSTSpecial Weather StatementPSR60 min
Aug 16, 4:32 PM MSTSevere Thunderstorm WarningPSRGila51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.